Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Diagnosed with GERD and H-pylori. Was on Pylori kit and Rabonik. After discontinuing have acidity again. Completed Rebeprazole

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 1680 Questions
Dear Doc,

I have had an Upper GI endoscopy done on Nov 2012 and was diagnosed with GERD (Multiple Erosions) and H.Pylori Positive. I was on H.Pylori kit for 14 days and than followed by 5 months of Rabonik 40 DSR. I had discontinued the use of Rabonik for the last 7 days and it seems acidity has struck back again. Also please let me know any side effects of Rabonik DSR or any other PPI being used for such a long period of time. I have completed 3 months of Rabeprazole.

As per the advice in May 2013, I was on Rabeprazole 20mg once a day for the last 3 months. I had stopped it around 8 days back and it seems the acid reflux and burning and struck again for the last 3 days. Also, I have been having a constant feeling of something in my throat during swallowing, even water. My throat burns throughout the day, sometimes more sometimes less. Please help me out as it really takes a toll on my personal and professional life. It seems that PPI has to be my life companion, which is frustrating at my age of 32. All my other vital are OK including a recent CBC.

I recently had a serum Magnesium test done, which showed my levels as Low.

1.7 mg/dL (reference range 1.8 - 2.4 mg/dL) Method : Spectrophotometry)

Does it have any relation to GERD and prolonged PPI use of over 7 months.

Please advice.

Best Regards
Guwahati, Assam
Posted Tue, 1 Oct 2013 in Digestion and Bowels
Answered by Dr. Ratnakar Kini 2 hours later
Brief Answer:
Detailed answer given below

Detailed Answer:
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to assist you.

You have symptoms of gastroesophageal reflux disease. The feeling of something stuck in the throat is called globus pharyngeus and GERD is one of the causes of globus. Since you had good relief with rabeprazole and symptoms relapsed once you stopped it, you may have to continue with PPI. PPI is a safe medication and a 3 months course you had would not have caused any side effects. Some of the side effects I have noticed in my patients are loose stools and head ache. There are rare side effects like low calcium and magnesium levels. This usually occurs when PPI are taken for months/years.

In addition to PPI, lifestyle modifications also are needed for complete relief and to prevent recurrence. These include -
1. Weight reduction if obese
2. Avoid alcohol, smoking
3. Avoiding coffee, citrus, tomatoes, fatty food
4. Avoid eating full stomach, bedtime snacks
5. Eating smaller, frequent meals
6. Going to bed 2-3 hours after food
7. Follow stress relief methods like meditation if you have lot of stress

I hope that answers your question.
Let me know if I can assist you further.
Dr.Ratnakar Kini
Above answer was peer-reviewed by
Follow-up: Diagnosed with GERD and H-pylori. Was on Pylori kit and Rabonik. After discontinuing have acidity again. Completed Rebeprazole 8 hours later
Dear Doc,

Greetings for the day !!

Thanks for the detailed input.

I have been on Rabeprazole for almost 8 months, since Dec 2012 when I was diagnosed with GERD. It started with a 14 day HP Kit medication and than followed by Rabeprazole.

Nevertheless, I was curious to understand the underlying reason for the same and whether by continuously having PPI, am I curing the actual cause or am I just putting symptomic relief.

Also, someone suggested me to take Aloe Vera juice, once a day in empty stomach, along with continueing the PPI medication. Would like to have your views on the same.

Any additional input would be appreciated.

Answered by Dr. Ratnakar Kini 25 hours later
Brief Answer:
Detailed answer given below

Detailed Answer:
You can get reflux symptoms any number of times.
Sometimes you may have to be on a maintenance dose of PPI to keep the symptoms under control.
There are many risk factors which I have mentioned in my earlier post.
In addition to PPI, these risk factors should be addressed/avoided.

8 months of PPI may not cause any serious long term effect in a 32 year old individual. By continuously taking PPI, you are not curing the disease, but only having a symptomatic relief. But the complications like erosions get cured with PPI.

There are studies which say taking aloe vera along with PPI may benefit patients with GERD. But the evidence is not sufficient enough.

So the mainstay of treatment of GERD- PPI and Lifetsyle changes.

Let me know if I can assist you further.
Dr.Ratnakar Kini

Aloe vera may not provide any additional benefit.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor